My patient with hypercalcemia complains of polyuria. What is the mechanism of hypercalcemia-associated polyuria?

Polyuria is considered a classic symptom of hypercalcemia and was one of the symptoms described in the first published case of hyperparathyroidism (1). Several potential mechanisms may explain this phenomenon.

The calcium sensing receptors (CaSRs) found in the kidney play a major role in volume status due to their expression in the thick ascending loop (TAL) of Henle and the collecting duct. Interestingly, hypercalcemia activates the CaSR in the medullary portion of TAL, causing inhibition of the same cotransporter (Na-K-2Cl) inhibited by furosemide and other loop diuretics (2-4)! Hypercalcemia also inhibits vasopressin action ( therefore urine concentration) by activating CaSR in the collecting duct (5).  Lastly, inhibition of Na+-K+ ATPase in the proximal convoluted tubule may further contribute to natriuresis and subsequent polyuria.

Thus, hypercalcemia may lead to polyuria by interfering with the absorption of sodium as well as inhibiting the action of vasopressin.  One can’t help but compare its effect to that of a patient with diabetes insipidus taking a loop diuretic!  No wonder these patient may suffer from polyuria!

 

REFERENCES

  1. Goldfarb S, Agus ZS. Mechanism of the polyuria of hypercalcemia. Am J Nephrol. 1984;4:69-76.
  2. Quamme GA. Effect of hypercalcemia on renal tubular handling of calcium and magnesium. Can J Physiol Pharmacol. 1982;60:1275-80.
  3. Peterson LN. Vitamin D-induced chronic hypercalcemia inhibits thick ascending limb NaCl reabsorption in vivo. Am J Physiol. 1990;259:122-9.
  4. Riccardi D, Brown EM. Physiology and pathophysiology of the calcium-sensing receptor in the kidney. Am J Physiol Renal Physiol. 2010;298:485-99.
  5. Toka HR, Pollak MR, Houillier P. Calcium sensing in the renal tubule. Physiology (Bethesda). 2015;30:317-26.

 

Contributed by Michael Hughes, Medical Student, Harvard Medical School

 

My patient with hypercalcemia complains of polyuria. What is the mechanism of hypercalcemia-associated polyuria?

What is the significance of hyponatremia in my patient with acute decompensated congestive heart failure (ADCHF)?

Hyponatremia, defined as a serum sodium <135 meq/L, is observed in ~20% of patients hospitalized with ADCHF, and is often dilutional, not “depletional” (ie, not associated with hypovolemia) in this condition1. In ADCHF, hyponatremia is primarily caused by the production of arginine vasopressin (AVP) (also known as anti-diuretic hormone, or ADH) as a result of decreased perfusion pressures in the aortic arch and renal afferent arterioles, and increased thirst due to the activation of the renin-angiotensin system.  Hyponatremia correlates with the severity of ADCHF and adverse clinical outcomes2.   

 A common approach to dilutional hyponatremia in ADCHF is fluid restriction. Other potential therapies include angiotension converting enzyme inhibitors (by increasing cardiac output and decreasing thirst), loop diuretics (by reducing water reabsorption in the renal distal tubule), and AVP antagonists (eg, tolvapatan, satavaptan)1,3.  Otherwise, in the absence of symptoms, no specific therapy is generally indicated for serum sodium levels ≥ 120mEq/L.

 

References 

  1. Verbrugge FH, Steels P, Grieten L, Nijst P, Tang WHW, Mullens W. Hyponatremia in acute decompensated heart failure: Depletion versus dilution. J Am Coll Cardiol 2015;65:480-92.
  2. Leier CV, Dei Cas L, Metra M. Clinical relevance and management of the major electrolyte abnormalities in congestive heart failure: hyponatremia, hypokalemia, and hypomagnesemia. Am Heart J. 1994;128:564. 
  3. Schrier RW, Gross P, Gheorghiade M, Berl T, Verbalis JG, Czerwiec FS, Orlandi C, SALT Investigators. Tolvaptan, a selective oral vasopressin V2-receptor antagonist, for hyponatremia. N Engl J Med. 2006;355:2099. 

 

Contributed by Ricardo Ortiz, Medical Student, Harvard Medical School

What is the significance of hyponatremia in my patient with acute decompensated congestive heart failure (ADCHF)?